Thunderstorm Wind, Edwards
- When
- May 10, 5:45 PM CST
- Where
- Edwards County, 2 mi N of West Salem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.549, -88.020
Trees were knocked down.
A small cluster of thunderstorms moved southeast, producing isolated strong wind gusts. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small cluster of thunderstorms moved southeast, producing isolated strong wind gusts. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky. The storms occurred during the warmest and most unstable time of day, when surface-based capes were near 2,000 j/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 5:39 PM CST, 6 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 639 PM CDT Thu May 10 2018 .SHORT TERM...(Tonight through Monday) Issued at 220 PM CDT Thu May 10 2018 Highest chances for isolated to scattered thunderstorm activity in the short term will come late this afternoon and this evening as a weak mid level trof drifts ene out of southern MO and into the mid MS River Valley. There still seems to be very little support from the lower levels as far as any boundaries or convergence areas, and over all moisture remains marginal with PWs running 1.2 to 1.4 inches. However, we are beginning to see some mid 60 sfc dew points in the MO Bootheel this afternoon, and a swath of 2000-2500 J/KG CAPEs has developed out along and just east of the MS River ahead of the mid level impulse. Therefore, will continue with at least some isolated to scattered storm chances in those areas this evening, until instability has a chance to wane and the mid level trof progresses east. 12Z model consensus still has an mid/upper level ridge building over the region as we head from Friday into and through the upcoming weekend. The ridge will likely persist through Monday as well. Southerly breezes near the surface will combine with ample sunshine to push afternoon temperatures to near record levels each day Friday through Monday. In addition, winds 15+ MPH Friday/Saturday may require another Lake Wind Advisory in some areas. Highs in the upper 80s to around 90 Friday/Saturday may build into the lower 90s by Sunday/Monday, with increasingly uncomfortable humidity levels creeping in as well. .LONG TERM...(Tuesday through Thursday) Issued at 230 PM CDT Thu May 10 2018 By Tuesday, model consensus suggests the mid/upper ridge will shift farther east toward the East Coast, and gradually allow our flow to become more swly aloft. This will lead to increasing moisture and better chances for diurnal convection to develop. In addition, a low pressure system lifting north out of the northeastern Gulf will probably add some extra moisture to the equation with time. Thus, by mid week, scattered thunderstorms could become much more prevalent. Expected weak flow aloft, however, should preclude much of a strong/organized storm threat. && .AVIATION... Issued at 640 PM CDT Thu May 10 2018 Attempted to address severe convection within the first hour of KOWB 00z Friday TAF issuance. The convective line should begin to propagate east-northeast of 5-10nm TAF range at KEVV and KOWB within the next 1-2 hours. May need to adjust for altocumulus/cirrus ceilings this evening, but most of the severe wind/hail potential should now remain out of the these TAF locations for the rest of the evening, with unrestricted ceilings and visibilities for the remainder of the forecast period. KCGI and KPAH should remain under benign weather conditions overnight and on Friday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...GM AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 600 PM CDT Thu May 10 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-112000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 600 PM CDT Thu May 10 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Isolated to scattered thunderstorms are forecast to continue across southeast Illinois and southwest Indiana through the evening. Several strong to severe storms, with damaging winds, hail, and torrential rainfall will be likely especially near the I-64 corridor this evening. Isolated storms may be possible further south during the evening, but should remain below severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Southwest winds will gust from 20 to 30 mph at times Friday afternoon, creating choppy conditions on area lakes. Afternoon heat indices will climb into the middle 90s over much of the region Sunday and Monday. This will be the first real bout of summer heat and humidity this year. Small chances of thunderstorms are forecast Monday through Wednesday, mainly during the afternoon hours. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
Special Weather Statement
National Weather Service Paducah KY
622 PM CDT THU MAY 10 2018
ILZ076>078-110000-
Edwards IL-Wabash IL-Wayne IL-
622 PM CDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...WABASH AND EDWARDS
COUNTIES UNTIL 700 PM CDT...
At 620 PM CDT, the public reported a strong thunderstorm near Cisne,
or 7 miles north of Fairfield, moving east at 25 mph. Other strong
storms were over the far northwest part of Wayne County, Illinois
and over western Wabash County, Illinois.
Penny size hail and winds in excess of 40 mph will be likely with
the storms.
Locations impacted include...
Mount Carmel, Fairfield, Albion, Lancaster, West Salem, Cisne,
Allendale, Jeffersonville, Bellmont, Bone Gap, Keensburg, Browns,
Mount Erie, Johnsonville and Golden Gate.
LAT...LON 3857 8815 3857 8765 3854 8767 3851 8765
3847 8775 3842 8774 3834 8783 3828 8784
3828 8786 3831 8787 3827 8791 3830 8793
3824 8797 3826 8798 3826 8799 3829 8795
3835 8796 3828 8798 3840 8870 3861 8869
TIME...MOT...LOC 2320Z 281DEG 49KT 3849 8835
08PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL PRINCETON 38.36N 87.57W
05/10/2018 M1.00 INCH GIBSON IN TRAINED SPOTTER
MULTIPLE REPORTS OF QUARTER SIZE HAIL.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL REED 37.85N 87.35W
05/10/2018 M0.50 INCH HENDERSON KY TRAINED SPOTTER
HALF INCH SIZE HAIL REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL PRINCETON 38.36N 87.57W
05/10/2018 M0.75 INCH GIBSON IN TRAINED SPOTTER
PENNY SIZE HAIL REPORTED.
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
636 PM CDT THU MAY 10 2018
KYZ018-110000-
Henderson KY-
636 PM CDT THU MAY 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDERSON COUNTY
UNTIL 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Evansville and Hebbardsville.
LAT...LON 3777 8735 3781 8761 3793 8747 3795 8743
3790 8732
TIME...MOT...LOC 2336Z 269DEG 23KT 3786 8749
JGGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 1 W OWENSBORO 37.76N 87.14W
05/10/2018 E60 MPH DAVIESS KY TRAINED SPOTTER
WINDS ESTIMATED. MARBLE SIZE HAIL REPORTED WITH STORM.
&&
SMITTYThe Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749006.